Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Springfield, MO

February 17, 2000Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 17, 2000, 8:05 AM CST for Christian County, Greene County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 17, 2000, 8:05 AM CST (14:05 UTC)
Expired
Feb 17, 2000, 8:45 AM CST
In force
40 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 9 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 171407
SVRSGF
MOC043-077-171445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 AM CST THU FEB 17 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI.
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 845 AM CST.

* AT 801 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BILLINGS...OR 5 MILES NORTHEAST OF
  MARIONVILLE...MOVING NORTHEAST AT 40 MPH. THIS STORM IS    
  CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF NICKLES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BATTLEFIELD...BROOKLINE BY 815 AM CST.
   SPRINGFIELD BY 825 AM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3716 9363 3701 9360 3712 9314 3735 9314

TAGGART/FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:30 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 17, 2:30 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST THU FEB 17 2000

MAIN FOCUS THIS PERIOD WILL BE WITH IMPRESSIVE WINTER STORM TODAY
THROUGH FRIDAY MORNING.

CONVECTION CURRENTLY OCCURRING ACROSS N AR/S MO IN RESPONSE TO LOW
LEVEL THETA-E ADVECTION AND WAA/ISENTROPIC LIFT.  I300 SURFACE
REALLY SHOWS THIS WELL.  MAIN UPPER LEVEL SYSTEM STILL WELL OUT IN
THE WESTERN ROCKIES...WITH SFC LOW STARTING TO DEVELOP OVER CO.

00Z SGF SOUNDING SHOWS A LOT OF DRY AIR IN THE LOWER LEVELS AND
SHALLOW LAYER OF COLD AIR NEAR THE SURFACE.  THIS LOOKS TO QUICKLY
ERODE TODAY AS STRONG WAA TAKES PLACE.

MODELS LOOK IN GENERAL AGREEMENT WITH UPPER LEVEL FEATURES HOWEVER
STILL HAVE SOME DIFFERENCES WITH THE PLACEMENT OF THE SFC LOW.  NGM
SHOW TYPICAL BIAS OF PLACING SURFACE LOW TO FAR N...AND IS ALSO
SLOWER IN THE LATER PERIODS PUSHING THE LOW EASTWARD.  HAVE OPTED
FOR AN ETA/AVN SOLUTION FOR GUIDANCE THROUGH THE PD.

ETA/AVN MODEL SOUNDINGS CERTAINLY PAINT A DIFFERENT PICTURE THAN 24
HOURS AGO.  LAST NIGHT SOUNDINGS WERE INDICATING A POTENTIAL OF
SIGNIFICANT ICING ACROSS MY CENTRAL MO COUNTIES DURING THE DAY
TODAY.  NOW IT LOOKS AS IF IT MIGHT BEGIN WITH A MIXTURE EARLY THEN
CHANGE TO ALL RAIN BY NO LATER THAN MIDDAY...WITH THE
FREEZING/FROZEN PRECIPITATION FURTHER TO THE N.  WAA LOOKS TO BE
STRONGER THAN YESTERDAYS MODEL RUNS AND PUSHES INTO THE AREA
QUICKER.  WILL NOT TAMPER WITH CURRENT ADVISORY ACROSS CENTRAL MO
COUNTIES BUT WILL CHANGE WORDING TO MAINLY THIS MORNING.

ON THE OTHER SIDE OF THE COIN...THERE EXISTS THE POTENTIAL FOR
SEVERE WEATHER AND HEAVY RAIN ACROSS THE SOUTHERN PORTION OF THE
STATE.

WAA/ISENTROPIC LIFT SHIFTS INTO MUCH OF CWA DURING THE MORNING AND
SHOULD SEE INCREASE IN AREAL COVERAGE TOWARDS SHIFT CHANGE.  THE
BEST WAA/ISENTROPIC LIFT WILL BE NORTH OF THE CWA TONIGHT...BUT
SHOULD BE ENOUGH DYNAMIC LIFT AS LOW/CDFNT PUSH INTO THE AREA.
MOISTURE ALSO WILL NOT BE A PROBLEM TONIGHT AS ETA SHOWS A 70+ KT
LOW LEVEL JET ACROSS S MO.  LOOKS LIKE THE BEST CHANCE OF SUPERCELL
DEVELOPMENT WILL REMAIN S OF THE AREA TODAY...WITH THE BEST CHANCE
OF SEVERE WEATHER ACROSS CWA BEING TONIGHT AS A LINE OF TSRA SHOULD
DEVELOP ALONG/AHEAD OF CDFNT.  HEAVY RAIN AREA SHOULD REMAIN NORTH
OF WARM FRONT TODAY AND TONIGHT ACROSS S/CNTRL MO.  WILL NOT
HEADLINE AND FFA AT THIS TIME DUE TO FAIRLY DRY GROUND CONDITIONS.

COLDER AIR SHOULD PUSH IN BEHIND THE FRONT ON FRIDAY...AND WITH LOW
CLOUDS CONTINUING WILL NOT SEE MUCH OF A TEMPERATURE RISE.  NGM
LOOKS TOO SLOW WITH THE LOW/FRONT COMBO PUSHING EAST AND AS A RESULT
THE FWC GUIDANCE LOOKS TOO WARM WITH TEMPS ON FRIDAY.  HAVE TRENDED
TOWARDS THE COOLER FAN NUMBERS THEN.

SGF WC 048/042 045/022 045 059+4-
JLN TC 052/045 047 024 048 059+3-
UNO TW 046/043 050/028 045 059+5-
VIH RW 042/039 042/020 042 059+61

.SGF...WINTER WEATHER ADVISORY THIS MORNING NORTH OF A LINE FROM
WARSAW TO CAMDENTON TO SALEM.

LINDENBERG

T

In the hours before

Special weather statement, Feb 17, 6:00 AM CST, 2 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST THU FEB 17 2000

...WINTER WEATHER ADVISORY THIS MORNING FOR CENTRAL MISSOURI...
...SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI...

A STRONG WINTER STORM WILL STRENGTHEN ACROSS THE SOUTHERN PLAINS
TODAY.  AHEAD OF THIS STORM SYSTEM...GUSTY SOUTH WINDS WILL HELP TO
DRAW ABUNDANT GULF MOISTURE INTO THE AREA.  SHOWERS AND THUNDERSTORMS
WHICH WERE ALREADY OCCURRING ACROSS SOUTHERN MISSOURI THIS
MORNING...WILL CONTINUE TO DEVELOP AND SPREAD NORTHWARD THROUGHOUT
THE DAY.

AS THE PRECIPITATION SPREADS INTO CENTRAL MISSOURI THIS MORNING...IT
WILL FALL INTO AN AREA WITH TEMPERATURES BELOW FREEZING...AND
FREEZING RAIN WILL BE POSSIBLE.  THE FREEZING RAIN WILL BE SHORT
LIVED AS WARMER AIR QUICKLY WORKS NORTHWARD AND RAISES TEMPERATURES
ABOVE FREEZING.  THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN BY
MIDDAY ACROSS CENTRAL MISSOURI.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE DAY ACROSS THE
ENTIRE OZARKS REGION.  SOME STORMS MAY BECOME SEVERE ACROSS SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI WITH HAIL BEING THE MAIN THREAT.

THE COLD FRONT ASSOCIATED WITH THE LOW WILL PUSH THROUGH THE AREA
LATE TONIGHT.  ALONG AND AHEAD OF THE COLD FRONT...A LINE OF STRONG
TO POSSIBLY SEVERE STORMS IS EXPECTED TO DEVELOP ACROSS THE PLAINS
LATE THIS AFTERNOON...AND PUSH ACROSS SOUTHERN MISSOURI TONIGHT.  THE
MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND AND HAIL.

SEVERE STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

.OUTLOOK FOR SATURDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD.

LINDENBERG
Local storm report, Feb 17, 7:07 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CST THU FEB 17 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 AM    WHEATON                   MO   .75 INCH HAIL
02/17/00   BARRY

0535 AM    BRANSON                   MO   .88 INCH HAIL
02/17/00   TANEY

0545 AM    FORSYTH                   MO   .88 INCH HAIL
02/17/00   TANEY

~
Local storm report, Feb 17, 7:18 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 AM CST THU FEB 17 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    5 SE LAMPE                MO   .75 INCH HAIL
02/17/00   STONE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:40 AM CSTSevere Thunderstorm WarningSGFMcDonald50 min
Feb 17, 4:22 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, Stone53 min
Feb 17, 5:25 AM CSTSevere Thunderstorm WarningSGFStone, Taney50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.